Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 14, NWS Pocatello, ID

May 16, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at May 16, 2021, 3:05 AM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at May 16, 2021, 6:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 16, 2021, 3:05 AM MDT (09:05 UTC)
In effect from
May 16, 2021, 6:00 AM MDT
Expired
May 16, 2021, 3:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2686 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS75 KPIH 160905
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
305 AM MDT Sun May 16 2021

IDZ054-162100-
/O.NEW.KPIH.LW.Y.0014.210516T1200Z-210516T2100Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
305 AM MDT Sun May 16 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON...

* WHAT...Northeast winds 10 to 20 mph.

* WHERE...American Falls Reservoir.

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
971 
WWUS75 KPIH 162100
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
300 PM MDT Sun May 16 2021

IDZ054-162200-
/O.EXP.KPIH.LW.Y.0014.000000T0000Z-210516T2100Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
300 PM MDT Sun May 16 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 3 PM MDT THIS AFTERNOON...

Northeast winds have dropped below 10 mph. Expect a wind shift to
the southwest in the next hour or two. However, southerly winds 
from outflow winds from thunderstorms to our south are very 
likely. Though waves will likely drop now, expect outflow winds to
create rough waves later this afternoon into the early evening.
TW 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at May 16, 2:00 AM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 16, 2:00 AM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
200 AM MDT Sun May 16 2021

.SHORT TERM...Today through Tuesday.

A low pressure system over central California will move into the
southern Great Basin by Monday. Moisture associated with this system
will produce scattered showers and thunderstorms this afternoon,
with the best coverage across the southeast highlands. Gusty winds
and small hail remain possible today with stronger storms. Much of
the convection should diminish during the evening hours. We expect
northeasterly winds across the Snake Plain today with the low
tracking south of the region. Winds probably strong enough this
morning and early afternoon to create rough chop on American Falls
Reservoir and an advisory will be issued.

On Monday, the low approaches the four-corners region but is still
close enough that we will see isolated to scattered showers and
thunderstorms. Once again, best chances are across the southeast
highlands. Two-day rainfall totals could approach a quarter of an
inch in the southeast highlands if convection develops as models
seem to suggest. Elsewhere, amounts look to be less than a tenth of
an inch.

By Tuesday, models now suggest the low moving further east than
previous runs possibly resulting in dry weather across the region
before the next system arrives. However, will continue to mention
low chances for showers as previous runs had suggested that Tuesday
could be unsettled as well.

13

.LONG TERM...Wednesday through next Sunday. Active weather will
continue through the coming weekend as an upper low develops over
the PAC NW. Initial onset of precipitation looks to be Wednesday
evening as the low begins to make landfall. Deterministic models
favor a prolonged period of precipitation while the low lingers over
the region. A cold front ahead of the upper low will push through
sometime Thursday with sharply cooler temperatures expected on
Friday. In fact, snow levels will drop to around 5500 ft Friday
night--low enough for Craters of the Moon to see a few snowflakes
through the night. Cool overnight lows in the mid 30s can be
expected in the Snake Plain Saturday and Sunday morning. Frost
headlines may be needed. Afternoon thunderstorms are anticipated
every day in the long-term with plenty of cool air aloft in
proximity to the upper low. Hinsberger

&&

.AVIATION...A deep upper low will spin over CA/NV today. Southeast
Idaho will be at the northern periphery of the cyclonic flow, and
may result in some afternoon thunderstorms. High-res models initiate
convection over the Southeastern Highlands around 2 to 3 pm this
afternoon and spread it northward late afternoon/early evening.
Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 6 AM this morning to 3 PM MDT this
afternoon for IDZ054.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:07 PM MDTSpecial Weather StatementPIHCaribou38 min
May 16, 3:37 PM MDTSpecial Weather StatementPIHBear Lake38 min
May 16, 4:58 PM MDTSpecial Weather StatementPIHBannock, Franklin, Oneida92 min
May 16, 5:06 PM MDTSpecial Weather StatementPIHCassia84 min

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.